Meth Overdose

People who use methamphetamine are at risk for a fatal meth overdose. Because emergency treatment cannot always prevent death from meth overdose, the best way to avoid a fatal meth overdose is to get treatment to stop meth use before an overdose occurs.


Though any use of meth can cause damage to a person's body and mind, a meth overdose occurs when enough of the drug is taken to cause critical damage to the person's organs and/or circulatory system. The person may experience hyperthermia, or a very high temperature, as well as dangerously high blood pressure. The meth user's kidneys or liver may fail, or he or she may have a heart attack or stroke. When meth is taken with other drugs, the meth overdose can cause even more damage.

Meth overdoses can occur when a person is taking methamphetamines prescribed for a medical condition, but they are far more common in illegal meth users. Sometimes meth overdoses are a suicide attempt, but they are often accidental. Inexperienced meth users may overdose because they are not sure how much meth they need to get high, while more experienced users often develop a tolerance to the drug and need more of it to get high, resulting in a meth overdose. People trying to quit using meth may overdose if they relapse into meth use.

Because street meth is often cooked in illegal labs its composition can vary from one batch to another. This means that every time a person uses meth the drug will be different. A person who has used meth before without overdosing can use the same amount again and suffer an overdose because the meth contained different concentrations of chemicals.

A person who has overdosed on meth may not be immediately aware they have overdosed. Once symptoms do appear they can progress rapidly to death. As the drug begins to affect their body, the overdose may cause symptoms such as:

  • Dilated pupils
  • Hyperthermia (high temperature) with sweating
  • Dehydration, characterized by dry mouth and lips, and lack of urination
  • Chest pain
  • Very fast or very slow heartbeat
  • Irregular heart beat
  • Difficulty breathing
  • Muscle twitches
  • Seizures
  • Hallucinations or psychosis
  • Shock
  • Coma

Once a person has overdosed on meth, emergency medical personnel can only treat the symptoms. They might try to:

  • Rehydrate the person
  • Lower body temperature
  • Lower blood pressure
  • Regulate heart rate
  • Restore heart rate after heart stops
  • Stop convulsions

Medical personnel are not always able to counteract the effects of a meth overdose, and the person may die from the meth overdose.

If someone is using meth they should get help to stop so they do not suffer any further damage from meth use or run the risk of a meth overdose. Someone who is overcoming a meth addiction needs special attention to avoid overdosing on meth as a result of drug cravings.


University of Arizona, MethOIDE methamphetamine and other illegal drug education, "Methamphetamine Overdose" [online]

Montana State University, The AIRO Reporter: Crank on the Rez, "Physiological Effects of a Methamphetamine Overdose" [online]

New York City Department of Health of Mental Hygiene, Chemical Dependency, "Methamphetamine: Abuse and Addiction" [online]

Related Article: Methamphetamine Abuse >>